Naija Breaking
Health

64 Katsina schoolchildren treated in hospital after bilharzia drug

By Naija Breaking Newsroom2 min read
The gist
  • Sixty-four students of Government Science Secondary School, Batagarawa, fell ill after taking bilharzia drugs.
  • They were treated at two Katsina hospitals for vomiting, stomach pain and dizziness; some arrived unconscious.
  • The education commissioner says all have recovered and the state will investigate what went wrong.

Sixty-four students of Government Science Secondary School in Batagarawa, Katsina State, ended up in hospital after they fell ill shortly after taking tablets given out in a bilharzia prevention exercise.

The pupils were treated at Ahmadi Rimi General Hospital and Turai Yar'Adua Maternal and Child Hospital, both in Katsina. The students experienced vomiting, stomach pain and dizziness, and some were unconscious by the time they reached the wards.

Dr Auwal Sani, the medical director of Ahmadi Rimi General Hospital, said the unconscious students were brought in that way but later improved under care. "They were brought to the hospital unconscious," he said, adding that they were responding to treatment.

The scare spread among parents and the school community, and some parents visited their children at the hospitals. One parent, Ma'aruf Sani, said his children had recovered after treatment.

What the students said

Two affected students, Abubakar Muhammad Khairi and Hassan Muhammad, said health workers measured their heights before handing out the tablets. The number of tablets differed from student to student, they said, with some getting three, others two and some just one, depending on height.

It is not clear from the accounts whether height was the only thing considered when the dose was fixed, or whether other medical checks were done.

Yusuf Sulaiman Jibia, the state Commissioner for Basic and Secondary Education, confirmed the incident and said every affected student had recovered. He said plans were being made to take them back to school, with food provided before they left hospital.

Jibia said the exercise was run by primary healthcare authorities together with Batagarawa Local Government Area. He asked parents and residents not to panic and said the state government would look into what went wrong.

No official findings had been released as of the time the reports were filed. It is still unknown whether the reactions came from the drug itself, the way the doses were worked out, or something else entirely.

Why it matters

Bilharzia, also called schistosomiasis, is a parasitic disease linked to contact with contaminated fresh water. Preventive drug campaigns are routinely carried out in affected communities, particularly among school-age children, to reduce the spread of the disease.

For parents in Katsina, the incident raises a practical question: how safe are the medicines handed out in these campaigns, and who checks the doses? The state's investigation is expected to answer that.

What happens next

The state government has promised to establish the cause of the reactions and to prevent a repeat. Parents will be watching for the findings.

Sources

This story draws on reporting by:

More stories

Ebola outbreak passes 10,000 cases in DR Congo as Nigeria traces 53 contacts

Health4 sources

Katsina graduates 1,662 trainees, says ₦4bn went into craft village

Education5 sources

Osoba, Amuka-Pemu to lead Daily Times centenary town hall on Nigeria's image

Business2 sources

Zamfara NMA praises Governor Lawal's health sector reforms

Health2 sources